Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 10, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 10, 2018, 12:29 AM EDT for Delaware County, Henry County, Randolph County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2018, 12:29 AM EDT (04:29 UTC)
- Expired
- May 10, 2018, 12:57 AM EDT
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Delaware County, IN, Henry County, IN, Randolph County, IN
The radar
The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.0
The text
As transmitted.
513
WUUS53 KIND 100429
SVRIND
INC035-065-135-100515-
/O.NEW.KIND.SV.W.0010.180510T0429Z-180510T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1229 AM EDT THU MAY 10 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Randolph County in east central Indiana...
Delaware County in east central Indiana...
Northern Henry County in east central Indiana...
* Until 115 AM EDT.
* At 1229 AM EDT, a severe thunderstorm was located 9 miles northwest
of New Castle, or 11 miles southeast of Anderson, moving east at 60
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Muncie, New Castle, Winchester, Albany, Yorktown, Chesterfield,
Daleville, Parker City, Farmland, Lynn, Selma, Kennard, Sulphur
Springs, Mooreland, Mount Summit, Losantville, Modoc, Cadiz,
Springport and Greensboro.
This includes Interstate 69 between mile markers 231 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 8498 4000 8520 3994 8520 3986 8551
3999 8558 4014 8558 4038 8522 4031 8522
4031 8510 4004 8485
TIME...MOT...LOC 0429Z 247DEG 54KT 4003 8549
HAIL...1.00IN
WIND...60MPH
$$
TDUD2 follow-up statements
265
WWUS53 KIND 100446
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1246 AM EDT THU MAY 10 2018
INC035-065-135-100515-
/O.CON.KIND.SV.W.0010.000000T0000Z-180510T0515Z/
Randolph IN-Delaware IN-Henry IN-
1246 AM EDT THU MAY 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR RANDOLPH...EASTERN DELAWARE AND NORTHEASTERN HENRY COUNTIES...
At 1246 AM EDT, a severe thunderstorm was located 11 miles northeast
of New Castle, or 12 miles southeast of Muncie, moving east at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Muncie, Winchester, Albany, Yorktown, Parker City, Farmland, Lynn,
Selma, Mooreland, Losantville, Modoc, Springport, Blountsville,
Summit Lake State Park, Ball State University and Prairie Creek
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 8498 4000 8520 3994 8520 3994 8528
4005 8542 4019 8549 4038 8522 4031 8522
4031 8510 4004 8485
TIME...MOT...LOC 0446Z 258DEG 40KT 4006 8525
HAIL...1.00IN
WIND...60MPH
$$
TDUD272
WWUS53 KIND 100457
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
1257 AM EDT THU MAY 10 2018
INC035-065-135-100507-
/O.CAN.KIND.SV.W.0010.000000T0000Z-180510T0515Z/
Randolph IN-Delaware IN-Henry IN-
1257 AM EDT THU MAY 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH...EASTERN DELAWARE
AND NORTHEASTERN HENRY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4000 8498 4000 8520 3994 8520 3994 8528
4005 8542 4019 8549 4038 8522 4031 8522
4031 8510 4004 8485
TIME...MOT...LOC 0457Z 247DEG 54KT 4013 8504
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 11:52 PM EDT, 37 minutes earlier.
Area forecast discussion, May 9, 11:52 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1152 PM EDT Wed May 9 2018 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 303 PM EDT Wed May 9 2018 A cold front will drop southeast across central Indiana tonight. The front combined with sufficient moisture, instability and wind shear will trigger scattered to numerous thunderstorms late today and tonight. A few could be strong or severe. Then, the front will oscillate back and fourth over central Indiana with the result of periodic showers and thunderstorms through the middle of next week. Temperatures will be above to well above normal with highs mostly in the 80s. && .NEAR TERM (Rest of Today and Tonight)... Issued at 303 PM EDT Wed May 9 2018 Thunderstorms, including some strong or severe will be the main concern late afternoon and this evening. Models in good agreement that a surface low, near Dubuque Iowa early this afternoon, will lift north into Ontario late this evening. As it does, an associated warm front will lift northeast across central Indiana late this afternoon and a cold front will drop southeast across central Indiana tonight. As the warm front moves through and dry air moves in a aloft, instability should increase with late day and early evening sfc based CAPES expected to plateau near 1000 J/KG. The front and upper wave moving over the Great Lakes combined with the instability and increasing bulk shear should trigger scattered to numerous late day and evening thunderstorms. A few could be severe with damaging winds being the main threat. That said, would not rule out an isolated tornado near and north of a Muncie to Tipton to Lafayette line, where the stronger shear is. The activity should drop off overnight from northwest to southeast as the front progresses and instability wanes. Blend temperatures look reasonable but there is some uncertainty especially southeast as the exact location of the cold front at 12z will make a difference of a few degrees on either side of it. && .SHORT TERM (Thursday through Saturday)... Issued at 303 PM EDT Wed May 9 2018 The main focus for the short term will be on shower and thunderstorm timing and will be made difficult as a front will be over the area and oscillating across the region. Models in fair agreement that the cold front will stall south of central Indiana on Thursday allowing for plenty of sunshine and dry weather. However, the front will then move back to the north Thursday night into Friday and then south across our area again Saturday. This would support the blend chance PoPs Thursday night into Friday and again on Saturday with low confidence in exact timing and coverage. Do not expect to see any severe weather but could see some garden variety storms by Friday per model instability progs. With the exact timing and location of the front in doubt, so too will be the temperatures at times. That said, good confidence most locales will see well above normal temperatures with highs in the 80s Friday and Saturday per the blend. && .LONG TERM /Saturday Night Through Wednesday/... Issued at 218 PM EDT Wed May 9 2018 Models are close enough that the model blend initialization was accepted for most items. A front will meander around the area during the long term, with the models differing on frontal placement and location of best chances for rain. This results in daily chances for rain, with a low confidence on timing and location of higher PoPs through the period. Temperatures will remain above normal through mid-week next week, but again confidence is lower in specifics due to the uncertainties in front location and rainfall. && .AVIATION /Discussion for the 10/06Z TAF Issuance/... Issued at 1143 PM EDT Wed May 9 2018 A line of showers and thunderstorms will impact TAF sites through Thu 08Z. Visibilities have been dropping rapidly to IFR levels in convection. However, outside of convection, VFR remains the prevailing flight category. In addition, low level wind shear and strong southwest winds with sustained speeds of 12 to 14 kts and gusts to 31 kts will be possible over the next few hours. After the line of storms passes, VFR will be the prevailing flight category, and winds will weaken to 5 to 10 kts but remain west/southwesterly through the end of the TAF period. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM....50/ES AVIATION...TDUD
Hazardous weather outlook, May 9, 3:32 PM EDT, 8 hours 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 332 PM EDT Wed May 9 2018 INZ021-028>031-035>049-051>057-060>065-067>072-101000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 332 PM EDT Wed May 9 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Thunderstorms will develop late this afternoon and evening. Some could be strong or severe. Hazards: Damaging winds are the main threat. However, large hail is possible and an isolated tornado can not be ruled out mainly near and north of a Muncie to Tipton to Lafayette line. Cloud to ground lightning and brief heavy rain are also threats with any storm. Timing: Best threat for severe storms are from 5 PM to 11 PM. Discussion: A cold front will drop southeast across central Indiana tonight. The front will interact with sufficient moisture, instability and wind shear and result in scattered to numerous thunderstorms, some of which could be strong or severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Thunderstorm activity is possible at times over all or parts of central Indiana Thursday night into Friday and again starting Saturday. Severe storms are not expected at this time. However, any storm is capable of producing cloud to ground lightning, gusty winds and brief heavy rain. Discussion: A frontal system is expected to meander across the area into early next week. This will result in periodic thunderstorm chances. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 9, 6:35 PM EDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
635 PM EDT WED MAY 9 2018
INZ028-029-035-036-043-092315-
Montgomery IN-Fountain IN-Warren IN-Vermillion IN-Tippecanoe IN-
635 PM EDT WED MAY 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...WESTERN TIPPECANOE...
WARREN...NORTH CENTRAL VERMILLION AND NORTHWESTERN MONTGOMERY
COUNTIES UNTIL 715 PM EDT...
At 635 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Covington, or 9 miles northeast of Danville,
moving northeast at 45 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
West Lafayette, Covington, Veedersburg, Williamsport, Attica,
Shadeland, West Lebanon, Hillsboro, Perrysville, New Richmond,
Wingate, Newtown, Pine Village, Mellott, State Line City, Pence,
Foster, Tab, Rainsville and Gessie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4048 8753 4048 8709 4052 8709 4050 8694
4017 8695 4001 8746 4014 8753
TIME...MOT...LOC 2235Z 217DEG 40KT 4023 8749
TDUDSpecial weather statement, May 9, 10:15 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1015 PM EDT WED MAY 9 2018
INZ035-043-044-100300-
Fountain IN-Parke IN-Vermillion IN-
1015 PM EDT WED MAY 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FOUNTAIN...PARKE AND
VERMILLION COUNTIES UNTIL 1100 PM EDT...
At 1014 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ridge Farm, or 17 miles north of Paris, moving east at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Clinton, Rockville, Veedersburg, Newport, Fairview Park, Cayuga,
Montezuma, Rosedale, Dana, Hillsboro, Kingman, Perrysville,
Universal, Mecca, Bloomingdale, Marshall, Mellott, Wallace, Lodi and
Bridgeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4007 8753 4018 8711 4010 8709 3987 8709
3987 8703 3977 8701 3961 8701 3962 8753
TIME...MOT...LOC 0214Z 248DEG 36KT 3986 8761
TDUDSpecial weather statement, May 9, 10:19 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1019 PM EDT WED MAY 9 2018
INZ056-057-100300-
Rush IN-Shelby IN-
1019 PM EDT WED MAY 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SHELBY AND RUSH
COUNTIES UNTIL 1100 PM EDT...
At 1019 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Rushville, or 10 miles east of Shelbyville, moving
northeast at 60 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Rushville, St. Paul, Milroy, Glenwood, New Salem, Manilla, Falmouth,
Mays, Moscow and Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3945 8549 3945 8563 3942 8563 3957 8573
3979 8548 3979 8535 3978 8530 3952 8530
TIME...MOT...LOC 0219Z 233DEG 50KT 3954 8559
TDUDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:15 PM EDT | Special Weather Statement | IND | Fountain, Parke, Vermillion | 45 min |
| May 9, 10:19 PM EDT | Special Weather Statement | IND | Rush | 41 min |
| May 10, 1:22 AM EDT | Special Weather Statement | IND | Decatur | 38 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.